Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 233, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 3:51 AM CDT for Cowley County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 3:51 AM CDT (08:51 UTC)
- Expired
- Jul 6, 2004, 4:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:53 AM CDT | TSTM WND GST 66 | Winfield, KS | REPORTED AT WINFIELD AIRPORT. |
| Jul 6, 3:55 AM CDT | TSTM WND DMG | Arkansas City, KS | LARGE TREES DOWN ACROSS THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 6, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2262 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060851 SVRICT KSC035-060945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 351 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 445 AM CDT. * AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF UDALL TO 3 MILES NORTH OF CHILOCCO...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF DOWNTOWN WICHITA TO 4 MILES SOUTHWEST OF ARKANSAS CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR WINFIELD AROUND 355 AM CDT... NEAR ATLANTA AROUND 410 AM CDT... NEAR DEXTER AROUND 415 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 445 AM CDT. LAT...LON 3747 9712 3701 9708 3701 9653 3747 9654 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:58 AM CDT, 53 minutes earlier.
Area forecast discussion, Jul 6, 2:58 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 258 AM CDT TUE JUL 6 2004 .DISCUSSION... MAIN FCST CONCERN WL BE THE CONVECTIVE COMPLEX TO AFFECT CWA THIS MORNING AND THEN PRECIP CHANCES WED NGT. WL KEEP FLOOD WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 AM AS THIS COMPLEX CONTINUES TO TRACK SE. THOUGHT ABOUT CANCELING IT FOR CENTRAL KS, BUT SINCE WE HAVE A FEW FLOOD WARNINGS IN EFFECT, WL JUST LET THE WATCH DIE A NATURAL DEATH. TDAY-TNGT: WHERE THE SQUALL LINE WL BE AT THE TIME OF ZONE ISSUANCE WL DICTATE THE POPS FOR TDAY. FIRST GUESS IS THAT POPS WL BE NEEDED FOR SE KS AND MUCH OF SC KS, WITH NOTHING FOR CENTRAL KANSAS. FEEL THE BULK OF THE CONVECTION LATE THIS AFTERNOON SHUD BE CONFINED TO AREAS SOUTH OF THE BORDER. THIS IS WHERE BETTER LOW LEVEL CONVERGENCE WL BE SITUATED TO GET CONVECTION GOING. HOWEVER WL PLACE A SLGT CHANCE ALONG THE BORDER IN CASE ANYTHING CREEPS UP THERE LATE THIS AFTERNOON. TEMPS ARE EXPECTED TO BE COOLER THAN THE LAST FEW DAYS AS SOME SLIGHTLY COOLER AIR MOVES IN FROM THE NORTH. IN ADDITION WET GROUND WL LIMIT HEATING POTENTIAL. WL KEEP ENTIRE CWA DRY TNGT, BUT AM A LITTLE CONCERNED THAT A STRAY STORM MAY DEVELOP OVER THE PANHANDLE OF OKLAHOMA AND WORK INTO THE SW PORTION OF THE CWA. HOWEVER WL KEEP DRY AND LET NEXT SHIFT TAKE ANOTHER LOOK AT IT. WED-THU: UPPER FLOW WL BECOME NW WED WITH A WEAK UPPER RIDGE SITUATED OVER THE DESERT SW. AT THE SAME TIME SOME LEE SIDE TROUGHING WL COMMENCE ALLOWING MOISTURE TO RAPIDLY RETURN TO KANSAS. THERE REALLY IS NOT ANY FOCUS FOR STORMS TO DEVELOP WED. WL LEAVE POPS IN FOR WED NGT AS THE THETA E GRADIENT SHIFTS EAST AS LLJ VEERS. ETA ALSO SHOWING SOME DECENT UPGLIDE THROUGH CWA WED NGT ALONG WITH ELEVATED INSTABILITY INCREASING. FRI-MON: DID NOT MAKE TOO MANY CHANGES FROM THE PREV FCST. MED RANGE MODELS STILL AGREE ON SW FLOW FROM THE DESERT SOUTHWEST TO THE NORTHERN PLAINS. THEREFORE THE BETTER UPPER DYNAMICS WL REMAIN NW OF THE CWA. HOWEVER THERE SHUD BE A PERSISTENT WEAK SFC TROUGH OVER THE HIGH PLAINS. FEEL THAT STORMS WL DEVELOP OVER THE HIGHS PLAINS DURING THE AFTERNOONS. SOME OF THIS ACTIVITY MAY CREEP INTO CENTRAL KS DURING THE EVENING HOURS. THEREFORE KEPT POPS IN FOR THE EVENING PERIODS ACROSS CENTRAL KS AND DRY DURING THE DAY. TEMPS SHUD BE PRETTY CLOSE TO CLIMO, WITH NEAR 90 HIGHS AND UPPER 60S TO NEAR 70 LOWS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 63 87 70 / 40 10 10 20 HUTCHINSON 83 62 87 70 / 10 10 10 20 NEWTON 83 62 86 70 / 30 10 10 20 ELDORADO 83 63 85 70 / 50 10 10 20 WINFIELD-KWLD 83 64 86 71 / 60 10 10 20 RUSSELL 81 59 87 63 / 10 5 10 20 GREAT BEND 82 60 87 64 / 10 10 10 20 SALINA 83 61 88 70 / 10 5 10 20 MCPHERSON 83 62 86 70 / 10 10 10 20 COFFEYVILLE 83 65 84 70 / 70 20 10 20 CHANUTE 82 63 84 68 / 70 10 10 20 IOLA 81 63 84 68 / 70 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL OF COUNTY WARNING THROUGH 10 AM CDT TODAY. && 7/LAWSON
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT MON JUL 5 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1250 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO INTO RUNOFF AND MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/KETCHAM
In the hours before
Local storm report, Jul 6, 1:12 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND GST 2 NNW BROOKVILLE 38.79N 97.87W
07/06/2004 60 MPH SALINE KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 6, 1:14 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND GST 5 W MCPHERSON 38.37N 97.75W
07/06/2004 60 MPH MCPHERSON KS STORM CHASER
&&
BRWLocal storm report, Jul 6, 1:29 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST LINDSBORG 38.57N 97.67W
07/06/2004 58 MPH MCPHERSON KS BROADCAST MEDIA
REPOERTED BY KSN WEATHER LAB AT LINDSBORG MIDDLE SCHOOL.
0122 AM TSTM WND GST SALINA 38.82N 97.62W
07/06/2004 72 MPH SALINE KS OFFICIAL NWS OBS
REPORTED BY ASOS AT SALINA AIRPORT.
&&
BRWLocal storm report, Jul 6, 2:06 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND GST 1 S HILLSBORO 38.33N 97.21W
07/06/2004 60 MPH MARION KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 6, 2:43 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND GST 4 S HARPER 37.23N 98.03W
07/06/2004 60 MPH HARPER KS PUBLIC
&&
BRWSpecial weather statement, Jul 6, 3:17 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT TUE JUL 6 2004 KSZ053-069>072-092>096-098>100-060845- CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-SUMNER-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...ARKANSAS CITY-WINFIELD...CHANUTE... COFFEYVILLE-INDEPENDENCE...EL DORADO...IOLA...PARSONS 317 AM CDT TUE JUL 6 2004 SEVERE THUNDERSTORM WATCH NUMBER 572, HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 575 FOR THE FOLLOWING COUNTIES: CHASE, BUTLER, GREENWOOD, WOODSON, ALLEN, SUMNER, COWLEY, ELK, WILSON, NEOSHO, CHAUTAUQUA, MONTGOMERY, LABETTE. THE NEW WATCH IS IN EFFECT UNTIL 8 AM. KSZ032-033-047>052-067-068-082-083-091-060845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER- INCLUDING THE CITIES OF...GREAT BEND...HUTCHINSON...MCPHERSON... NEWTON...RUSSELL...SALINA...WICHITA 317 AM CDT TUE JUL 6 2004 SEVERE THUNDERSTORM WATCH NUMBER 572 IS NO LONGER IN AFFECT FOR THE FOLLOWING COUNTIES: RUSSELL, LINCOLN, BARTON, ELLSWORTH, SALINE, RICE, MCPHERSON, MARION, RENO, HARVEY, KINGMAN, SEDGWICK AND HARPER. THE THREAT OF SEVERE WEATHER HAS ENDED OVER THE AREA. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 90 min |
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 75 min |
| Jul 6, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 76 min |
| Jul 6, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 36 min |
| Jul 6, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jul 6, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jul 6, 2:12 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Jul 6, 4:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| Jul 6, 4:39 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 51 min |
| Jul 6, 5:07 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 53 min |
| Jul 6, 5:37 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.